Virginia, 2011

Hail and Damaging Winds in Virginia, August 21, 2011

August 21, 2011 · NWS LWX · 12 events in 4 counties and zones

A cold front approached the area from the Ohio Valley on the 21st. Warm and moist air ahead of the boundary caused an unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front approached the area from the Ohio Valley on the 21st. Warm and moist air ahead of the boundary caused an unstable atmosphere. Some thunderstorms ahead of the cold front produced damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 21, 10:12 AM EST, 54 minutes earlier.

Area forecast discussion, Aug 21, 10:12 AM EST, 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1112 AM EDT SUN AUG 21 2011

.SYNOPSIS...
A COLD FRONT OVER INDIANA WILL MOVE INTO THE REGION THIS EVENING.
THUNDERSTORMS ARE EXPECTED AHEAD OF THE FRONT THIS AFTERNOON AND
EVENING. HIGH PRESSURE BEHIND THE FRONT WILL PROVIDE SEVERAL DAYS
OF COMFORTABLE TEMPERATURES AND DRY CONDITIONS.

&&

.NEAR TERM /THROUGH MONDAY/...
WEAK SHRTWV TROF THIS MRNG INITIATED CNVCTN IN THE BALTIMORE AREA.
THESE TSTMS CONTAINED HVY RAIN AND MODESTLY GUSTY WINDS...BUT LKLY
WERE ELEVATED. RECOVERY IS XPCD IN THE WAKE OF THIS WAVE AND AHEAD
OF THE STRONG TROF THAT WILL IMPACT THE RGN EARLY THIS AFTN.

CNVCTN OVER WV WILL CONT TO MOVE EWD THIS MRNG. WITH HEATING OF
VERY MOIST AMS OVER FCST AREA...THIS CLUSTER OF SHWRS AND TSTMS
WILL MOVE INTO INCRGLY UNSTABLE ENVIRONMENT. UPSWING IN INTENSITY
AND CVRG OF CNVCTN XPCD BY EARLY AFTN AS SFC TROF SHARPENS AND AMS
CONTS TO DESTABILIZE.

MODIFIED KIAD 12Z SOUNDING CONTAINS 3000 J/KG CAPE WITH MEAGER
INHIBITION. AS FORCING FOR ASCENT INCRS AHEAD OF APRCHG TROF AND
MID-LVL JET NEARS...CNVCTN SHUD BLOSSOM EASILY. AS DP-LYR SHEAR
INCRS...UPDRAFTS SHUD BCM INCRGLY ORGANIZED...FAVORING BOTH
CELLULAR AND LINEAR MODES. SUPERCELLS AND BOWING LINEAR STRUCTURES
CAN BE XPCD.

SGFNT SVR WIND EVENT WILL BE PSBL AS WET DOWNBURSTS COULD REACH
VELOCITIES IN EXCESS OF 80 MPH SPCLY E OF BLUE RDG MTNS. DRY LYR
ALOFT NOTED ON WATER VAPOR SATELLITE IMAGES ALSO WILL ENHANCE A
HAIL THREAT GIVEN THE POTENT UPDRAFTS XPCD.

LOW-LVL JET WILL STRENGTHEN THIS AFTN IN INTERSTATE 95 CORRIDOR
AHEAD OF APRCHG TROF AXIS. ALL MODELS INDICATE DVLPMT OF WEAK SFC
LOPRES ALONG THE LEE TROF AXIS...WHICH WILL FURTHER BROADEN THE
LOW-LVL HODOGRAPHS. WITH RESIDUAL OUTFLOW FROM MRNG CNVCTN AND
FAVORABLE LOW-LVL WIND FIELDS...ISOLD TORNADOES WILL BE PSBL IN
THE MOST INTENSE TSTMS...SPCLY IN NERN MD.

ALTHOUGH TSTMS WILL BE MOVG QUICKLY...THE MOST SGFNT RAINFALL IS
XPCD IN AREAS THAT HAVE BEEN IMPACTED BY SVRL ROUNDS OF RECENT
INTENSE TSTMS. AS A RESULT...FLASH FLOOD GUIDANCE IS LOW. FLASH
FLOOD WATCH HAS BEEN ISSUED FOR THIS AFTN AND EVE.

CDFNT WILL MOVE ACRS RGN THIS EVE AND LKLY WILL BE ACCOMPANIED BY
SHWRS AND TSTMS. SVR WX THREAT WITH THESE TSTMS MAY BE LESSER
OWING TO WORKED-OVER ATMOSPHERE FROM THIS AFTN. BUT IT CANNOT BE
SAID WITH CONFIDENCE THAT A SECOND ROUND OF SVR WX IS NOT PSBL
THIS EVE.

RAPID DECR IN PCPN XPCD BEHIND THE CDFNT...BUT CLD CVR MAY LINGER
THRU MUCH OF TNGT. LOW LVLS WILL DRY OUT AS CDFNT CROSSES...WHICH
MAY HELP MINIMA TO FALL LWR THAN THEY OTHERWISE MIGHT IN SUCH CLDY
CONDS.

&&

.SHORT TERM /MONDAY NIGHT/...
SVRL VERY NICE SUMMER DAYS ON TAP FOR THE MID ATLC RGN AS HIGH
PRES BUILDS IN BEHIND THE FNT. ONLY SCT CLDS AT BEST DURG THE 1ST
HALF OF THE WK...HIGHS IN THE LM80S...LOWS IN THE MU50S W OF
I-81...60S E OF THE MTNS. DWPTS IN THE 50S WL HELP MAKE THE 110+
HEAT INDICES OF A MONTH AGO A DISTANT MEMORY.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
THE NEXT CHC FOR PCPN LOOKS TO BE THU AS AN AMPLIFIED TROF TRACKS
OVER QUEBEC W/ THE ATTENDANT WEAKENED CD FNT DRAGGING INTO THE MID
ATLC. IF ANY DAY COULD SEE 90 IN THE WK AHEAD IT'S PRBLY THU...AND
IF THAT HAPPENS CAPES COULD EXCEED 1000 DURG THE AFTN. TSTMS WL BE
PSBL.

IT NOW HAS A NAME - IRENE. GFS IS SHOWING IT AFFECTING THE MID
ATLC NEXT SUN/MON. ECMWF IS SLOWER W/ ITS NWD PROGRESS. STAY TUNED.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
SGFNT SVR WX EPISODE XPCD IN MID-ATLC RGN TDA...LKLY AFFECTING ALL
TERMINALS. TSTMS WILL INCR IN CVRG EARLY THIS AFTN AS TROF AXIS
ALOFT APRCHS. VERY DMGG WIND GUSTS...LRG HAIL AND ISOLD TORNADOES
ALL WILL BE PSBL IN THE KIAD/KDCA/KBWI CORRIDOR. PRECISE TIMING OF
CNVCTN AT TERMINALS UNCLEAR...BUT TSTMS SHUD INTENSIFY NEAR BLUE
RDG AROUND 17Z AND MAY IMPACT THE METRO CORRIDOR AS EARLY AS 18-19Z.

CDFNT CROSSES THE TERMINALS THIS EVE AND LKLY WILL BE ACCOMPANIED
BY SHWRS AND TSTMS. THEREAFTER...BNDRY LYR DRIES...AND ONLY CLDS
SHUD BE MID-LVL. VFR CONDS XPCD THRU WED IN WAKE OF CDFNT. TSTMS
PSBL THU AFTN.

&&

.MARINE...
SGFNT SVR WX EPISODE XPCD ON THE WATERS THIS AFTN AND EVE. UNTIL
THEN...INCRG SLY FLOW WILL SUPPORT GUSTS TO 20 KT ON THE WATERS.
SMALL CRAFT ADZY TIMING HAS BEEN ADJUSTED TO REFLECT THIS THREAT.

SVR TSTMS WILL DVLP THIS AFTN AND WILL IMPACT THE WATERS THRU THE
RMNDR OF THE DAY. THESE TSTMS COULD PRODUCE VERY DMGG WIND GUSTS
IN EXCESS OF 70 KT...LRG HAIL AND WATERSPOUTS.

CDFNT WILL CROSS WATERS THIS EVE. A BRIEF LULL IN SMALL CRAFT
THRESHOLD GUSTS XPCD AROUND THE TIME OF ITS PASSAGE AS FLOW VEERS.
HOWEVER...COLD AIR ADVCTN IN ITS WAKE ATOP RELATIVELY WARM WATERS
SHUD SUPPORT GUSTY WINDS ON MON. SMALL CRAFT ADZY PREVLY IN EFFECT
FOR MON AFTN HAS BEEN ADJUSTED TO COVER ENTIRE DAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR DCZ001.
MD...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR MDZ005>007-
     009>011-013-014.
VA...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR VAZ053-054.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EDT MONDAY FOR ANZ532-533-540-
     541.
     SMALL CRAFT ADVISORY FROM 8 AM TO 6 PM EDT MONDAY FOR
     ANZ530>543.
     SMALL CRAFT ADVISORY UNTIL 2 AM EDT MONDAY FOR ANZ530-531-534-
     537>539-542-543.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR ANZ535-
     536.

&&

UPDATE...KRAMAR
PREV DISCUSSION...LASORSA/WOODY!
Hazardous weather outlook, Aug 21, 10:14 AM EST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1114 AM EDT SUN AUG 21 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
221000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1114 AM EDT SUN AUG 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ALONG
AND AHEAD OF A COLD FRONT. STORMS WILL BE CAPABLE OF PRODUCING
VERY DAMAGING WIND GUSTS...LARGE HAIL AND ISOLATED TORNADOES.

HEAVY RAIN WITH ANY STORMS ALSO COULD LEAD TO FLASH FLOODING. A
FLASH FLOOD WATCH IS IN EFFECT FOR NORTHEASTERN MARYLAND...THE
DISTRICT OF COLUMBIA AND PORTIONS OF NORTHERN VIRGINIA.

A SMALL CRAFT ADVISORY IS IN EFFECT THIS MORNING FOR THE MARYLAND
CHESAPEAKE BAY FROM SANDY POINT TO DRUM POINT.

A SMALL CRAFT ADVISORY IS IN EFFECT THIS AFTERNOON FOR THE TIDAL
POTOMAC RIVER AND FOR THE MARYLAND CHESAPEAKE BAY.

A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT FOR THE MARYLAND
CHESAPEAKE BAY AND FOR THE TIDAL POTOMAC RIVER FROM COBB ISLAND TO
SMITH POINT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SMALL CRAFT ADVISORY IS IN EFFECT MONDAY FOR THE MARYLAND
CHESAPEAKE BAY AND THE TIDAL POTOMAC RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-221000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1114 AM EDT SUN AUG 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ALONG
AND AHEAD OF A COLD FRONT. STORMS WILL BE CAPABLE OF PRODUCING
VERY DAMAGING WIND GUSTS...LARGE HAIL AND ISOLATED TORNADOES.

HEAVY RAIN WITH ANY STORMS ALSO COULD LEAD TO FLASH FLOODING. A
FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF NORTHEASTERN
MARYLAND.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

KRAMAR

In the hours before

Special weather statement, Aug 21, 6:54 AM EST, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
754 AM EDT SUN AUG 21 2011

MDZ006-007-011-211230-
NORTHERN BALTIMORE MD-HARFORD MD-SOUTHERN BALTIMORE MD-
754 AM EDT SUN AUG 21 2011

...STRONG THUNDERSTORM TO AFFECT NORTHERN BALTIMORE...HARFORD AND
SOUTHERN BALTIMORE COUNTIES...

AT 754 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
NORTHWEST OF CHASE...MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE PERRYMAN...ABERDEEN AND HAVRE DE GRACE.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3944 7606 3940 7616 3934 7622 3937 7626
      3940 7626 3938 7627 3933 7626 3933 7630
      3938 7633 3933 7633 3932 7646 3943 7648
      3957 7609 3954 7608 3950 7611 3948 7606
TIME...MOT...LOC 1154Z 257DEG 29KT 3939 7637

KRAMAR
Special weather statement, Aug 21, 7:04 AM EST, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
804 AM EDT SUN AUG 21 2011

MDZ007-211230-
HARFORD MD-
804 AM EDT SUN AUG 21 2011

...STRONG THUNDERSTORM TO AFFECT HARFORD COUNTY...

AT 805 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
SOUTHEAST OF HICKORY...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE HAVRE DE GRACE.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3950 7632 3960 7640 3969 7620 3965 7615
      3962 7615 3960 7611 3956 7608 3955 7608
TIME...MOT...LOC 1205Z 247DEG 27KT 3957 7627

KRAMAR
Special weather statement, Aug 21, 7:32 AM EST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
832 AM EDT SUN AUG 21 2011

MDZ007-211300-
HARFORD MD-
832 AM EDT SUN AUG 21 2011

...STRONG THUNDERSTORMS TO AFFECT HARFORD COUNTY...

AT 831 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM HARFORD FURNACE TO ABERDEEN PROVING GROUND...
MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE HAVRE DE GRACE.

THESE STORMS ARE PRODUCING HEAVY DOWNPOURS AND FREQUENT CLOUD TO
GROUND LIGHTNING. MOVE INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

WIND GUSTS OF 35 TO 45 MPH CAN BE EXPECTED WITH THESE STORMS.

&&

LAT...LON 3944 7606 3940 7616 3936 7620 3950 7634
      3963 7631 3969 7621 3965 7615 3962 7615
      3956 7608 3954 7608 3950 7611 3948 7607
      3946 7605
TIME...MOT...LOC 1231Z 228DEG 24KT 3951 7626 3948 7610

JRK
Local storm report, Aug 21, 9:32 AM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1032 AM EDT SUN AUG 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             1 ENE CARNEY            39.41N  76.51W
08/19/2011  E1.00 INCH       BALTIMORE          MD   PUBLIC

&&

EVENT NUMBER LWX1101554

JRK

The radar

The Roanoke radar (KFCX), 152 km away, was scanning. The volume nearest the first event began at 16:08 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Highland

When
August 21, 11:06 AM EST
Where
Highland County, 0.07 mi SE of Clover Creek
Measured
1 in hail
Reported by
Public
Coordinates
38.269, -79.549

Quarter sized hail was reported at Clover Creek.

Thunderstorm Wind, Loudoun

When
August 21, 12:20 PM EST
Where
Loudoun County, 1.77 mi S of Bloomfield
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.005, -77.805

A large tree broken due to thunderstorm winds.

Hail, Fauquier

When
August 21, 12:21 PM EST
Where
Fauquier County, 1.79 mi SE of Upperville
Measured
1.75 in hail
Reported by
Public
Coordinates
38.985, -77.853

Golf ball sized hail was reported near Upperville.

Hail, Loudoun

When
August 21, 12:21 PM EST
Where
Loudoun County, 3.7 mi SW of Bloomfield
Measured
1 in hail
Reported by
Public
Coordinates
38.993, -77.850

Quarter sized hail was reported near Upperville.

Thunderstorm Wind, Loudoun

When
August 21, 12:28 PM EST
Where
Loudoun County, 3.52 mi SW of Bloomfield
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
38.990, -77.840

Four large trees were down due to thunderstorm winds.

Thunderstorm Wind, Loudoun

When
August 21, 12:28 PM EST
Where
Loudoun County, 3.7 mi SW of Bloomfield
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.993, -77.850

Large limbs were down due to thunderstorm winds.

Hail, Fauquier

When
August 21, 12:40 PM EST
Where
Fauquier County, 1.11 mi N of Orlean
Measured
1 in hail
Reported by
Public
Coordinates
38.766, -77.954

Quarter sized hail was reported near Orlean.

Thunderstorm Wind, Fauquier

When
August 21, 12:40 PM EST
Where
Fauquier County, 1.11 mi N of Orlean
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.766, -77.954

Some small branches were broken from trees.

Thunderstorm Wind, Fauquier

When
August 21, 1:10 PM EST
Where
Fauquier County, 0.18 mi WNW of Dudie
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
38.731, -77.883

Several trees were down across the county.

Thunderstorm Wind, Albemarle

When
August 21, 1:52 PM EST
Where
Albemarle County, 2.38 mi SSW of Simeon
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
37.946, -78.460

Large trees were down near the intersection of Rolling road and Blue State Lane.

Thunderstorm Wind, Albemarle

When
August 21, 1:53 PM EST
Where
Albemarle County, 2.76 mi ESE of Simeon
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
37.961, -78.405

Trees and wires were down on Buck Island Road.

Thunderstorm Wind, Albemarle

When
August 21, 1:54 PM EST
Where
Albemarle County, 3.08 mi ESE of Simeon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.956, -78.403

A few large branches were torn off in thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342564, 342568, 342565, 342579, 342570, 342571, 342566, 342573, 342575, 342576, 342577, 342578.